advertisement
Results 1 to 8 of 8

Thread: Problem fixing afternoon lows

  1. #1

    Default Problem fixing afternoon lows

    We are having a problem with my son's BG dropping in the afternoon. He gets insulin with his lunch at 11:30. He has PE every day right after lunch so he re-checks at 1:30. Lately He is usually 160-190 at this time. When he comes home at 3pm he is often low...between 55-70 many days, some days in the 80s.

    I lowered his lunch bolus dose a couple of weeks ago from a 1:20 to 1:25. He used to be in the 120 range at 1:30pm when he was getting 1:20 at lunch. It did not change the 3pm number very much though. So I have been lowering the basal during the afternoon. I am lowering it between 1-4 pm. He has gone from a basal of .45 during that time to .25, but we are still seeing about a 100pt. drop between the 1:30 BG check and 3pm. Nothing I do seems to be helping that 100 pt. drop. Since reducing the 1-4 basal I have noticed that he is now having some very high BG before dinner (or maybe its a rebound from the lows).

    Here is an example of what we have been seeing:

    11:30 169 Lunch bolus plus correction
    1:30 161
    3pm 54 treated low, then he ate a snack with bolus
    5:30 314 correction given

    I used to think the PE after lunch was the problem, but he has had the Health portion of PE the past week where he just goes to a classroom with no activity and we still are seeing the same problem. But this does not happen on the weekend, only on the days he has school. Whether or not PE is the problem, I just need to figure out how to fix it.

    Am I lowering the basal at the wrong time? or is it possible that the lunch bolus is still dropping him that much? That would be very unusual for him becuase we ususally notice that he drops very little if any between 2-3 hours after his boluses.

    Any thought on what you would try?
    Jen
    Mom to Jessica, 18,(non-d) and
    Kyle, 12, (diagnosed 9/7/10 at 9 1/2 years old), celiac (2/2012)
    Pumping with Medtronic Revel (9/2012)

  2. #2
    Join Date
    Nov 2010
    Location
    Illinois
    Posts
    659

    Default

    it seems like you have ruled out the possibility of too much insulin. What would happen if you added more carbs? And who says you have to add them with lunch? He could eat something at 2:30. This could be covered or not.
    Alan father of daughter with T1D born 2/2005
    Diagnosed 9/07/10, MDI,
    Son with T1D born 11/00 diagnosed 7/1/14

  3. #3

    Default

    Maybe he needs a snack sometime after PE. It could be he's going too long without a snack, especially if he has PE after lunch.

  4. #4

    Default

    What insulin duration are you using in the pump? We use 4 hours as it takes that long for the insulin to finish working. At 2 hours after bolusing, the insulin has done 60% of its job. Over the next 2 hours, it pulls down BG the remaining 40%. Even Apidra took 4 hours when DD used it. I agree with you that you might also try lowering the basal earlier.
    Helen, mom of active 18 year old
    Feb 2014 switched to Animas Vibe with integrated DEX, Inset II
    2008-2014 MM722 and Mio's

  5. #5

    Default

    Quote Originally Posted by KylesMom View Post
    Am I lowering the basal at the wrong time? or is it possible that the lunch bolus is still dropping him that much? That would be very unusual for him becuase we ususally notice that he drops very little if any between 2-3 hours after his boluses.

    Any thought on what you would try?
    We were having the same problem (although not as severe) and lowered basal at 11 am. It seems to have helped.
    Son - Age 11 dx July/12. OmniPod Dec/12. Dexcom G4 Feb/13.

  6. #6
    Join Date
    Jun 2007
    Location
    Boston area
    Posts
    634

    Default

    You could try lowering the basal earlier. Usually when we were pumping I would lower it a couple of horus before the drop we were seeing. But as others suggested, a snack after PE may be simpler and have fewer other consequences.

    Also I wanted to say that seeing a different pattern on the weekends is normal for us. And we homeschool so you wouldn't think there would be much difference but the lack of schoolwork definitely means highs around here. Brains use a lot of glucose too.
    Roberta
    homeschooling mom to 4, incl Maris, age 12, dx at 19 mo., Recently hit the 10 yr anniversary!!
    former Cozmo user, now on MDI of levemir and novolog
    Dexcom G4 user since 12/13
    Looking to connect to other families dealing with diabetes in New England? Check out: http://health.groups.yahoo.com/group...swithdiabetes/

  7. #7

    Default

    The duration we have set is 3 hours. That seems to work at all other times of the day...this is the only time it seems to be a problem.

    I think I will try starting the lower basal rate at 11 instead of 12 and see what happens. I suppose he may simply need a snack at this time of day. I am really trying to work with the pump settings to avoid the required snack because now that he is in middle school he doesn't like doing anything that is different from everyone else. I also tried leaving a few of his lunch carbs uncovered for a while because of having PE immediately after, but this just made his 1:30 number higher than I am comfortable with.

    Thanks for the replies and ideas. I have been staring at this so long it helps to hear other ideas and thoughts to keep me thinking straight!
    Jen
    Mom to Jessica, 18,(non-d) and
    Kyle, 12, (diagnosed 9/7/10 at 9 1/2 years old), celiac (2/2012)
    Pumping with Medtronic Revel (9/2012)

  8. #8
    Join Date
    Jan 2012
    Location
    Mother to John (8) DX 11/11
    Posts
    352

    Default

    You may want to look at the insulin sensitivity factor. You may want to increase that from around 11:00 a.m. or so for the rest of the school day. The correction may be causing him to go too low. Maybe...
    Mommy to Two Angels...
    Kara (11) Non-D
    John (8) D-Diagnosed 11/11
    Pumping with Medtronic Paradigm Revel 5/12
    Monitoring with Dexcom 9/13

    Romans 12:12,"Rejoice in hope, be patient in tribulation, be constant in prayer."
    Jeremiah 29:11, "For I know the plans I have for you."

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •